Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 21, 2018, 8:25 PM EDT for Durham County, Orange County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 8:25 PM EDT (00:25 UTC)
- Expired
- May 21, 2018, 10:59 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WGUS52 KRAH 220025
FFWRAH
NCC063-135-220330-
/O.NEW.KRAH.FF.W.0006.180522T0025Z-180522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
825 PM EDT MON MAY 21 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southeastern Orange County in central North Carolina...
Southern Durham County in central North Carolina...
* Until 1130 PM EDT
* At 823 PM EDT, Doppler radar indicated a thunderstorm producing
heavy rainfall rates on the order of 2 inches or more per hour
across the warned area. Flash flooding is expected to begin
shortly, especially in low lying or urbanized areas.
* Some locations that will experience flooding include...
Durham, Chapel Hill, Carrboro, Research Triangle, Parkwood, Gorman,
Rollingview Marina, Bethesda, Eno River State Park and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3604 7875 3603 7875 3602 7874 3603 7872
3601 7870 3597 7871 3594 7873 3593 7875
3592 7876 3593 7880 3587 7883 3586 7908
3587 7915 3606 7906
$$
MORROW2 follow-up statements
737
WGUS72 KRAH 220139
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
939 PM EDT MON MAY 21 2018
NCC063-135-220330-
/O.CON.KRAH.FF.W.0006.000000T0000Z-180522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-Durham NC-
939 PM EDT MON MAY 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHEASTERN ORANGE AND SOUTHERN DURHAM COUNTIES...
At 937 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Automated gauges show 1 to 2 inches
have fallen over the past hour across the warned area, with an
additional inch possible. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Durham, Chapel Hill, Carrboro, Research Triangle, Parkwood, Gorman,
Rollingview Marina, Bethesda, Eno River State Park and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3604 7875 3603 7875 3602 7874 3603 7872
3601 7870 3597 7871 3594 7873 3593 7875
3592 7876 3593 7880 3587 7883 3586 7908
3587 7915 3606 7906
$$
MORROW972
WGUS72 KRAH 220259
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1059 PM EDT MON MAY 21 2018
NCC063-135-220308-
/O.CAN.KRAH.FF.W.0006.000000T0000Z-180522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-Durham NC-
1059 PM EDT MON MAY 21 2018
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE AND SOUTHERN
DURHAM COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures, and
report any lingering standing water or flooded roadways to your
local law enforcement.
LAT...LON 3604 7875 3603 7875 3602 7874 3603 7872
3601 7870 3597 7871 3594 7873 3593 7875
3592 7876 3593 7880 3587 7883 3586 7908
3587 7915 3606 7906
$$
MORROWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 8:17 PM EDT, 8 minutes earlier.
Area forecast discussion, May 21, 8:17 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 817 PM EDT Mon May 21 2018 .SYNOPSIS... A moist and unstable air mass will remain entrenched across central NC through the middle of the week. A cold front will move through the area on Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 315 PM Monday... Latest sfc analysis shows a weak backdoor front stretching across the northern portion of the state, just south of the VA border. Radar shows scattered showers and tstms developing invof of this boundary. The latest HRRR shows this area of shower/tstm activity expanding as the afternoon progresses. While not every area will see rain, the best chance for rain will be north of the line from Albemarle to Clinton, this afternoon through the evening. The latest mesoanalysis shows that the best instability is located north and east of Raleigh. While there is also an area of elevated DCAPE north and east of Raleigh, deep layer shear is rather modest. This suggests that the main concern will be wet downbursts for any cells with elevated cores. Also modest mid-level winds in this mornings soundings suggest that slow-moving storms could produce locally higher rainfall amounts. Look for the storms and subsequent rain this evening to gradually diminish as the night goes on. Despite mostly cloudy conditions tonight, given the light winds and high dwpts, there could be a few patches of fog late tonight, esp areas that see the rain this evening. Low in the upper 60s to near 70. && .SHORT TERM /Tuesday through Tuesday night/... As of 315 PM Monday... The boundary that's currently over our area is expected to lift back to the north by 12Z Tuesday. However, there is some indication in models that a weak mid-level short wave moving up from the south could prolong the risk for showers across our north/northeast zones between daybreak and noon Tuesday. However, once this feature passes, a pocket of dryer air in its wake should give us a brief break in rain chances during the afternoon, esp across across the eastern half of our CWA. By Tuesday evening and night, we'll turn our attention to a cold front approaching from the northwest (the system currently across the northern/central Plains). Models suggest that pre-frontal shower and thunderstorm activity will begin approaching our western zones as early as Tuesday evening, with best chances for rain across our western and central zones overnight into Wednesday morning. With little change in the airmass, expect highs Tuesday again in the low-mid 80s and lows Tuesday night in the upper 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 235 PM Monday... The subtropical ridge off the Southeast coast will keep central North Carolina in a tropical airmass on Wednesday. A frontal zone dropping southward from the Mid Atlantic will enter northern parts of the region Wednesday night and become stationary close to the NC/SC border on Thursday. The tropical airmass will be suppressed to the south of the boundary Thursday and Friday before returning northward into central North Carolina over the holiday weekend. In addition, a tropical low is forecast to move northward across Cuba and the Gulf of Mexico/Florida over the holiday weekend and early next week. Diurnal heating combined with the frontal boundary will generate scattered convection Wednesday afternoon and evening. Scattered convection Thursday and Friday should be limited to locations near the NC/SC border and western Piedmont. Convection will overspread the entire region over the 3-day holiday weekend with the return of a tropical airmass and close proximity of the tropical low. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 817 PM Monday... Ongoing cluster of thunderstorms across the central Piedmont will impact KRDU through 02 to 03z, resulting in IFR to MVFR ceilings and visibility restrictions. Elsewhere, convection has weakened significantly across the area. As such, do not expect any significant aviation impacts from storms at KINT, KGSO, KRWI, and KFAY. Areas of fog/stratus will be apt to form between 06 to 12z, especially in/near areas that receive heavy rain. Any sub-VFR cigs Tuesday morning will quickly lift to VFR with heating. Convective rain chances Tuesday afternoon are expected to be significantly lower than today, generally isolated to widely scattered. Outlook: A cold front will push SSE through the area late Wednesday and Wednesday night. Numerous showers and thunderstorms are expected to accompany the cold front. With the cold front forecast to stall south of the area Thursday and Friday, expect drier conditions through the remainder of the work week. However, rain chances will be on the increase on Saturday as moisture overspreads the area from the south. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...np NEAR TERM...np SHORT TERM...np LONG TERM...Franklin AVIATION...CBL
Hazardous weather outlook, May 21, 3:56 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 356 PM EDT Mon May 21 2018 NCZ083>086-088-222000- Anson-Richmond-Scotland-Hoke-Cumberland- 356 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>028-038>043-073>078-089-222000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Sampson- 356 PM EDT Mon May 21 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms with heavy downpours are possible this afternoon and evening. If the showers and storms train across the same location, 1 to 2 inches of rain could occur in less than a couple of hours, leading to localized flooding of streets and swollen creeks. Small hail and brief strong wind gusts are also possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated severe storms are possible on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, May 21, 6:58 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
658 PM EDT MON MAY 21 2018
NCZ040-212345-
Chatham NC-
658 PM EDT MON MAY 21 2018
...A DEVELOPING THUNDERSTORM WILL AFFECT WEST CENTRAL CHATHAM COUNTY
UNTIL 745 PM EDT...
At 657 PM EDT, Doppler radar was tracking a developing strong
thunderstorm 7 miles south of Siler City, moving northeast at 10 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Siler City and Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3563 7955 3569 7955 3576 7952 3570 7934
3557 7946 3560 7954
TIME...MOT...LOC 2257Z 213DEG 8KT 3562 7946
MORROWSpecial weather statement, May 21, 7:00 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT MON MAY 21 2018
NCZ008-025-041-220000-
Durham NC-Wake NC-Granville NC-
700 PM EDT MON MAY 21 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
GRANVILLE...NORTH CENTRAL WAKE AND NORTHEASTERN DURHAM COUNTIES UNTIL
800 PM EDT...
At 700 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Oxford to near
Creedmoor to Wake Forest. Movement was northwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Oxford, Creedmoor, Wake Forest, Butner, Stem, Falls Lake, Lake
Butner, Falls Lake State Rec Area, Falls Lake Boat Ramp and Purnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3636 7852 3609 7855 3608 7854 3602 7855
3600 7849 3597 7847 3594 7868 3614 7885
3624 7881 3624 7880 3626 7880 3629 7879
TIME...MOT...LOC 2300Z 144DEG 8KT 3629 7856 3615 7861 3598 7851
MORROWSpecial weather statement, May 21, 7:06 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
706 PM EDT MON MAY 21 2018
NCZ083-212345-
Anson NC-
706 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ANSON COUNTY UNTIL 745
PM EDT...
At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wadesboro, moving northeast at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Wadesboro, Ansonville, Polkton, Peachland and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3504 8029 3517 8020 3516 8019 3515 8016
3516 8017 3517 8016 3517 8014 3518 8013
3519 8013 3519 8011 3517 8011 3514 8008
3511 8007 3508 8000 3512 7995 3512 7992
3507 7991 3490 8019 3501 8030
TIME...MOT...LOC 2305Z 218DEG 9KT 3499 8019
MORROWSpecial weather statement, May 21, 7:15 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
715 PM EDT MON MAY 21 2018
NCZ025-041-220000-
Durham NC-Wake NC-
715 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE AND SOUTHEASTERN
DURHAM COUNTIES UNTIL 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raleigh, moving northeast at 5 mph.
Half inch hail, heavy rain, and wind gusts up to 40 mph will be
possible with this storm.
Locations impacted include...
Raleigh, Cary, Wake Forest, Rdu International, Morrisville, William B
Umstead State Park and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3575 7863 3584 7883 3602 7874 3595 7867
3597 7847
TIME...MOT...LOC 2315Z 208DEG 6KT 3585 7870
MORROWSpecial weather statement, May 21, 7:57 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
757 PM EDT MON MAY 21 2018
NCZ008-025-041-220100-
Durham NC-Wake NC-Granville NC-
757 PM EDT MON MAY 21 2018
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN GRANVILLE...NORTHWESTERN WAKE AND SOUTHEASTERN DURHAM
COUNTIES UNTIL 900 PM EDT...
At 756 PM EDT, Doppler radar was tracking a nearly stationary area
of showers and strong thunderstorms near Raleigh, moving north at 10
mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Cary, Wake Forest, Butner, Rdu International, Morrisville,
Falls Lake, Falls Lake State Rec Area, Falls Lake Boat Ramp and
Purnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. A Flash Flood Warning has been issued for
much of this area. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3609 7854 3602 7855 3600 7850 3575 7860
3579 7883 3612 7880
TIME...MOT...LOC 2356Z 186DEG 7KT 3590 7867
MORROWSpecial weather statement, May 21, 8:11 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
811 PM EDT MON MAY 21 2018
NCZ075-220045-
Moore NC-
811 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE COUNTY UNTIL 845
PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southern Pines. This storm was nearly stationary.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Vass and
Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.
&&
LAT...LON 3519 7947 3526 7950 3539 7949 3537 7928
3535 7927 3534 7926 3534 7925 3533 7923
3517 7932
TIME...MOT...LOC 0010Z 194DEG 4KT 3521 7936
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:09 PM EDT | Areal Flood Advisory | RAH | Durham, Orange | 3 hr |
| May 21, 8:11 PM EDT | Special Weather Statement | RAH | Moore | 34 min |
| May 21, 8:40 PM EDT | Special Weather Statement | RAH | Lee | 35 min |
| May 21, 9:16 PM EDT | Special Weather Statement | RAH | Chatham, Lee | 44 min |
| May 21, 9:58 PM EDT | Special Weather Statement | RAH | Johnston | 62 min |
| May 21, 10:00 PM EDT | Special Weather Statement | RAH | Chatham | 60 min |
| May 21, 10:49 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Sampson | 3 hr |
| May 21, 11:33 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| May 22, 6:39 AM EDT | River Flood Warning | RAH | Halifax, Northampton | 8 days |
| May 22, 12:15 PM EDT | River Flood Warning | RAH | Halifax, Northampton | 9 days |
| May 22, 2:42 PM EDT | Special Weather Statement | RAH | Granville, Vance | 33 min |
| May 22, 2:44 PM EDT | Special Weather Statement | RAH | Franklin | 31 min |
| May 22, 3:16 PM EDT | Special Weather Statement | RAH | Warren | 59 min |
| May 22, 3:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Warren | 48 min |
| May 22, 4:12 PM EDT | Special Weather Statement | RAH | Halifax | 63 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.